Texas, 2004Hail and Damaging Winds in Texas, March 4, 2004
March 4, 2004 · NWS OUN · 16 events in 5 counties and zones
13 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 4, 10:43 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 4, 10:43 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 AM CST THU MAR 4 2004
VERY BUSY DAY... WE HAVE JUST UPDATED THE GRIDS FOR A LITTLE BETTER
DETAIL IN MOST WEATHER ELEMENTS. THE TEXT VERSIONS SHOULD BE
AVAILABLE SHORTLY.
THE BASIC PLAN REMAINS THE SAME... LOTS OF RAIN NORTHWEST OF I-44...
PROBABLE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES WITHIN ABOUT
100 MILES EITHER SIDE OF A WARM FRONT THAT RUNS FROM NEAR VERNON
TEXAS TO OKLAHOMA CITY TO NEAR TULSA.
THE FLASH FLOOD WATCH WAS EXPANDED EARLIER THIS MORNING TO ADD MUCH
OF WESTERN OKLAHOMA AND THE QUANAH/CROWELL AREAS OF WESTERN NORTH
TEXAS.
CMS
---------------------------------------------------------------------
358 AM CST THU MAR 4 2004
SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY
ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING
WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH
EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES
TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL
MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM
TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS
WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE
ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK
TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW
MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING
ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG
LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED
AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING
PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND
SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+
INCHES IN THE PAST 24 HRS.
HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE
BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD
PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP
DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT
TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST
REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED.
FCSTID = 25
OKC 60 45 54 36 / 99 50 20 20
HBR 58 41 54 34 / 99 30 20 20
SPS 65 46 59 38 / 99 30 20 20
GAG 46 35 49 30 / 99 40 20 20
PNC 55 41 50 32 / 99 70 10 20
DUA 68 51 60 40 / 99 40 20 30
.OUN...
OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ005>031-033>036-039-040
TX...FLASH FLOOD WATCH TODAY FOR ZONES TXZ083-084
Hazardous weather outlook, Mar 4, 12:00 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST THU MAR 4 2004
OKZ004>048-050>052-TXZ083>090-051300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A LARGER PART
OF SOUTHWEST...CENTRAL AND NORTHERN OKLAHOMA.
A LARGE SLIGHT RISK AREA SURROUNDS THIS AREA AND INCLUDES THE
REMAINDER OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE HIGH RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE
44...EAST OF A LINE FROM VERNON TO LAWTON TO EL RENO TO STILLWATER.
THE HIGH RISK INCLUDES ALL OF THE OKLAHOMA CITY METRO AREA.
THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
FROM ALTUS TO KINGFISHER TO PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS WILL BE
FROM NOON THROUGH 7 PM.
IMPACTS...
THERE IS THE POTENTIAL FOR TORNADIC SUPERCELLS THIS AFTERNOON...
WITH THE THREAT FOR TORNADOES...VERY LARGE DAMAGING HAIL AND VIOLENT
WINDS.
A SQUALL LINE DEVELOPED LATE THIS MORNING OVER WEST TEXAS... AND
WILL MOVE INTO WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON...WITH VERY DAMAGING WINDS POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
INTO THE EVENING. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR ALL
AVAILABLE INFORMATION FROM THE NORMAN FORECAST OFFICE.
SPOTTER GROUPS SHOULD ALSO BE AWARE THAT THE STORMS THIS AFTERNOON
WILL BE FAST MOVING...WITH STORMS MOVING NORTHEAST AS FAST AS 50 TO
60 MPH.
DISCUSSION...
THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND A POTENT
STORM SYSTEM MOVING ACROSS THE REGION WILL BRING THE RISK OF A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS. EXTENSIVE CLOUDS ARE LIMITING INSTABILITY
SOMEWHAT...BUT IT STILL EXPECTED TO BE SUFFICIENT FOR SIGNIFICANT
STORMS TO DEVELOP.
IF DISCRETE STORMS ARE ABLE TO DEVELOP...THE POTENTIAL FOR TORNADIC
SUPERCELLS IS QUITE HIGH...WITH THE ATTENDANT RISK OF TORNADOES...
DAMAGING HAIL AND VIOLENT WINDS.
EVEN IF DISCRETE STORMS DO NOT DEVELOP...THE AMOUNT OF ENERGY
ASSOCIATED WITH THE STORM SYSTEM AND SPEED THE STORMS WILL BE MOVING
WILL LIKELY RESULT IN SIGNIFICANT DAMAGING WINDS ASSOCIATED WITH THE
SQUALL LINE...ESPECIALLY ACROSS THE MODERATE AND HIGH RISK AREAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE AREA.
ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
CMSIn the hours before
Local storm report, Mar 4, 11:25 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD NARDIN 36.81N 97.45W
03/04/2004 KAY OK DEPT OF HIGHWAYS
STATE HIGHWAY 11 CLOSED DUE TO WATER CROSSING THE
ROADWAY.
&&
JP/KTSpecial weather statement, Mar 4, 11:28 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CST THU MAR 4 2004
TXZ087-041745-
KNOX TX-
1128 AM CST THU MAR 4 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 47 MILES WEST OF KNOX
CITY TO 30 MILES SOUTHWEST OF KNOX CITY AT 1128 AM CST...MOVING
NORTHEAST AT 60 MPH. THIS LINE OF STORMS IS EXPECTED TO ENTER
SOUTHWEST SECTIONS OF KNOX COUNTY BETWEEN 1215 AND 1230 PM. THIS
LINE OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF
65 TO 70 MPH. A TORNADO WATCH IS ALSO IN EFFECT.
SIX
Local storm report, Mar 4, 11:35 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 4 E SALT FORK 36.63N 97.51W
03/04/2004 GRANT OK PUBLIC
3 TO 4 INCHES CROSSING GRAVEL ROAD
&&
KTLocal storm report, Mar 4, 11:42 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM FLASH FLOOD 9 N PERRY 36.42N 97.30W
03/04/2004 NOBLE OK LAW ENFORCEMENT
6 INCHES OF WATER CROSSING HIGHWAY 77
&&
KTLocal storm report, Mar 4, 11:54 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD FAIRMONT 36.35N 97.70W
03/04/2004 GARFIELD OK PUBLIC
3 TO 4 INCHES OF WATER CROSSING ROADWAY
&&
KTLocal storm report, Mar 4, 12:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD 6 E QUANAH 34.30N 99.64W
03/04/2004 HARDEMAN TX LAW ENFORCEMENT
6 INCHES OF WATER CROSSING ROADWAY AND AFFECTING TRAVEL
&&
KTThunderstorm Wind, Baylor
- When
- March 4, 12:25 PM CST
- Where
- Baylor County, Bomarton
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.500, -99.433
Mobile home was blown off its anchoring onto highway.
Thunderstorm Wind, Baylor
- When
- March 4, 12:36 PM CST to 12:40 PM CST
- Where
- Baylor County, Seymour
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $200,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.600, -99.267
Windows were blown out and garage doors blown in. Power lines, telephone poles and a few trees were also downed. The gym at the First Baptist Church collapsed. The local Sonic Drive-In sustained some damage with many of the speaker menu's uprooted and tossed across the parking lot. Seymour Hospital also lost some of the roof over the physical therapy area.
Hail, Baylor
- When
- March 4, 12:39 PM CST
- Where
- Baylor County, Seymour
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.600, -99.267
Thunderstorm Wind, Archer
- When
- March 4, 12:40 PM CST
- Where
- Archer County, Megargel
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.450, -98.917
A storage bin at McCarson's Grain Elevator came off its foundation and rolled into a mobile home pushing it off its props. Several trees were uprooted at the town cemetery and damage was reported at the City Hall.
Thunderstorm Wind, Archer
- When
- March 4, 12:54 PM CST
- Where
- Archer County, Lake Kickapoo
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.650, -98.783
Most of the damage in this area was sustained on the north side of the lake. All of the siding was ripped off one home, while the roof on a new two-story home flew off and destroyed a shed. Boats were scattered along the roadside in places far from the lake. A boat dock was also moved many yards. Power lines were downed. In all it was estimated that 31 homes sustained damage, mostly to the rooftops.
Hail, Archer
- When
- March 4, 12:56 PM CST
- Where
- Archer County, 3 mi SW of Dundee
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.700, -98.933
Thunderstorm Wind, Archer
- When
- March 4, 1:01 PM CST
- Where
- Archer County, Archer City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.600, -98.633
Thunderstorm Wind, Archer
- When
- March 4, 1:03 PM CST
- Where
- Archer County, Holliday
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.800, -98.700
The Holliday School sustained heavy damage. The south wall of the gym collapsed. A building that was used to store football equipment was destroyed. The restroom next to the football field also lost part of its roof. Extensive damage was seen on the softball field. Debris scattered across the parking lot damaging student and faculty vehicles.
Hail, Wilbarger
- When
- March 4, 1:10 PM CST
- Where
- Wilbarger County, 1 mi E of Harrold
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.083, -99.017
Thunderstorm Wind, Wichita
- When
- March 4, 1:13 PM CST to 1:15 PM CST
- Where
- Wichita County, Electra
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- POST OFFICE
- Coordinates
- 34.033, -98.917
A grain bin was damaged. The new Ag barn at Electra High School was damaged. A three car garage was destroyed. The roof of one home and signs across town were also damaged.
Thunderstorm Wind, Wichita
- When
- March 4, 1:15 PM CST
- Where
- Wichita County, Sheppard Afb
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.983, -98.500
Wind was measured by the ASOS at Sheppard AFB (SPS) on northwest side of Wichita Falls.
Thunderstorm Wind, Wichita
- When
- March 4, 1:15 PM CST to 1:25 PM CST
- Where
- Wichita County, Wichita Falls
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $750,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.900, -98.500
Roof and structural damage was reported on the west side of the city, with three homes destroyed. Many power poles and lines were downed. Many trees were also uprooted and snapped. A semi hauling an empty trailer was also overturned on the southbound overhead freeway near Holliday Road. The roof of a portable classroom at Rider High School was ripped off. Fowler Elementary also lost a corner of its roof.
Thunderstorm Wind, Wichita
- When
- March 4, 1:19 PM CST
- Where
- Wichita County, Burkburnett
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.100, -98.567
Widespread damage was reported across town. Roofs were damaged or blown away. Many trees and power lines were downed.
Thunderstorm Wind, Clay
- When
- March 4, 1:38 PM CST
- Where
- Clay County, Petrolia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.033, -98.233
A tree was reported downed.
Thunderstorm Wind, Clay
- When
- March 4, 1:42 PM CST
- Where
- Clay County, 2 mi S of Jolly
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.833, -98.350
Thunderstorm Wind, Clay
- When
- March 4, 1:45 PM CST
- Where
- Clay County, Jolly
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -98.350
Power pole reported down on FM2393. A railroad crossing guard was also downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 4, 200412 injured · $3.7 million · F1 · 76 events
- Tornadoes and Hail in Texas, March 4, 20042 injured · $2.1 million · F2 · 39 events
- Flood and Hail in Oklahoma, March 4, 20041 injured · $1.7 million · 75 kt wind · 60 events
- Flash Flooding and Flooding in Oklahoma, March 4 to 6, 20045 injured · $1.3 million · 19 events
- Heavy Snow in Arizona, March 4 to 5, 200412 injured · 3 events
- Tornado and Flash Flooding in Oklahoma, March 4, 2004$241,000 · F0 · 16 events
- Tornado in Texas, March 4, 2004$30,000 · F1 · 1 event
- Flash Flooding in Kansas, March 4, 2004$80,000 · 3 events
- Flash Flood in New York, March 4, 2004$50,000 · 1 event
- Damaging Wind in Arkansas, March 4, 2004$50,000 · 60 kt wind · 1 event
- Flash Flooding in Oklahoma, March 4, 2004$40,000 · 3 events
- Tornado and Damaging Winds in Arkansas, March 4, 2004$25,000 · F0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387844, 5387845, 5387843, 5388008, 5388009, 5387928, 5387929, 5388010, 5387930, 5387931, 5387932, 5387933, 5388011, 5387936, 5387934, 5387935.